High Wind, Graham
- When
- April 28, 4:17 PM CST
- Where
- Graham forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
Measured at 1 NE Hill City, Kansas.
During the afternoon hours on Tuesday April 28th, 2020, an exiting system brought brief high winds. Most wind gusts were below High Wind criteria.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the afternoon hours on Tuesday April 28th, 2020, an exiting system brought brief high winds. Most wind gusts were below High Wind criteria. A wind gust report of 59 mph was reported near Hill City, Kansas.
Strong winds and dry soil caused blowing dust just north of Oakley, Kansas on US Highway 83. Visibilities in the dust were a quarter mile or less.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 28, 2:15 PM CST, 2 hours 2 minutes earlier.
Area Forecast Discussion
National Weather Service Goodland KS
215 PM MDT Tue Apr 28 2020
.SHORT TERM...(This evening through Friday)
Issued at 215 PM MDT Tue Apr 28 2020
Tonight...clear with low temperatures ranging from the 30s in far
eastern Colorado to the mid 30s to mid 40s elsewhere. Northwest
winds generally 10 to 20 mph through midnight increasing to 15 to
near 25 mph after midnight.
Wednesday-Wednesday night...breezy to windy north/northwest winds in
the morning slowly decreasing from west to east in the afternoon.
Sunny with a high temperature in the low 70s. Generally clear during
the night with low temperatures near 40.
Thursday-Thursday night...warmer under an approaching upper ridge
axis. High temperatures are expected to be in the low to mid 80s.
Increasing high clouds during the night with low temperatures in the
low 50s.
Friday...warmest day of the week under broad upper ridging. High
temperatures reach the mid 80s to near 90 in far eastern Colorado,
low 90s generally east of the CO/KS border.
.LONG TERM...(Friday night through Tuesday)
Issued at 109 PM MDT Tue Apr 28 2020
Heading into the weekend, temperatures will remain warm through
Saturday. Highs will range from the low to mid-80s across the
region.
A series of shortwave troughs will move through the region over the
remainder of the forecast period. Showers and thunderstorms will be
possible through the extended forecast, primarily in the afternoon
and evening hours. High temperatures will be in the 70s on Sunday
and Monday. A cold front moving through the region late Monday
night into Tuesday will bring cooler air in with it. Highs on
Tuesday will be in the 60s to low 70s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1105 AM MDT Tue Apr 28 2020
KGLD, vfr conditions expected through the period. North winds
gusting to around 35 mph are expected this afternoon with gusts
continuing through about 02z. From 03z-12z northwest winds flirt
with 12kt threshold. From 13z-18z northwest winds increase with
gusts around 35 mph expected.
KMCK, vfr conditions expected through the period. Northwest winds
gusting to around 35 mph are expected this afternoon with slightly
lesser gusts continuing through about 03z. There is a possibility
of a shower or thunderstorm in the 22z-23z timeframe, main impact
would be strong and gusty outflow winds. Confidence at this time
is too low and coverage is too low to include in the forecast. For
tonight northwest winds around 15kts continue. For the day
Wednesday northwest winds gust toward 35 mph.
&&
.FIRE WEATHER...
Issued at 215 PM MDT Tue Apr 28 2020
Wednesday...a fire weather watch is in effect for critical fire
weather conditions to be met for all but far eastern Colorado
where near critical fire weather conditions are expected.
Thursday and Friday...near critical fire weather conditions are
expected across the entire Tri-State area.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 8 PM MDT /9 PM CDT/ this evening for
KSZ001>004-013>016-027>029-041-042.
Fire Weather Watch Wednesday afternoon for KSZ001>004-013>016-
027>029-041-042.
CO...Red Flag Warning until 8 PM MDT this evening for COZ252>254.
NE...Red Flag Warning until 8 PM MDT /9 PM CDT/ this evening for
NEZ079>081.
Fire Weather Watch Wednesday afternoon for NEZ079>081.
&&
SHORT TERM...99
LONG TERM...AW
AVIATION...99
FIRE WEATHER...99Hazardous Weather Outlook National Weather Service Goodland KS 245 PM MDT Tue Apr 28 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 245 PM MDT Tue Apr 28 2020 /345 PM CDT Tue Apr 28 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Red Flag Warning for critical fire weather conditions is in effect for the entire Tri-State area through 8 PM MDT (9 PM CDT) this evening. Outdoor burning is not advised. Isolated thunderstorms are possible this afternoon generally along and north of the interstate. Dry lightning and strong and gusty outflow winds to 50 mph could produce some patchy short lived blowing dust with brief reductions in visibility. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... A Fire Weather Watch for critical fire weather conditions is in effect for all but far eastern Colorado. Near critical fire weather conditions are expected across the entire Tri-State area Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
332 PM MDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM DUST STORM 5 N OAKLEY 39.20N 100.87W
04/28/2020 THOMAS KS EMERGENCY MNGR
VISIBILITY DOWN TO A 1/4SM OR LESS NORTH OF
OAKLEY.
&&
JNThe national radar mosaic for the moment the first event began.
1 high wind, 1 dust storm. Local standard time, as filed.
Measured at 1 NE Hill City, Kansas.
Visibility down to a 1/4 sm or less due to blowing dust 5 north of Oakley on US Highway 83.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881266, 881265.